icon star paper   Articles  
Back grey_arrow_rt.gif
Hyperlactatemia in HIV: Frequency, risk factors and features of hyperlactatemia in a large number of patients undergoing antiretroviral therapy
  AIDS 2003; 17(14):2131-2133 RESEARCH LETTERS
Roberto Manfredia; Roberto Mottab; Daniela Patronob; Leonardo Calzaa; Francesco Chiodoa; Paola Bonib
aDipartimento di Medicina Clinica Specialistica e Sperimentale, Sezione di Malattie Infettive, Università di Bologna, Bologna, Italy; and bLaboratorio Centralizzato Clinico, Azienda Ospedaliera di Bologna, Policlinico S. Orsola-Malpighi 2, Bologna, Italy.
Among 743 HIV-infected patients, a 6-month case-control study disclosed a 35.9% rate of hyperlactatemia in those with a longer duration of anti-HIV therapy, lipodystrophy, and elevated triglyceride, creatine phosphokinase, and aldolase levels. The 52 patients with sustained lactacidemia and the five with grade 4 hyperlactatemia showed no different supporting factors and courses compared with those with isolated or low-level abnormalities. No relationship emerged with nucleoside analogue use. Hyperlactatemia, although frequently transient and asymptomatic, warrants careful attention.
Altered lactacidemia is an emerging complication of HIV disease. Although a severe outcome has been reported the aetiology and consequences on the disease course and continuation of highly active antiretroviral therapy (HAART) are still unknown. The aim of this study was to assess the frequency, risk factors, and features of hyperlactatemia among approximately 1000 HIV-infected patients.
A prospective case-control study started in January 2002. Patients with fewer than two determinations of lactacidemia in 6 months, and those with a less than 90% compliance to antiretroviral treatment when prescribed, were excluded. All patients with conditions leading to lactacidemia (chronic liver-muscle disease) were excluded. Abnormal lactic acid levels (> 18 mg/dl) were evaluated according to epidemiological, clinical, and therapeutic variables. The 267 patients who had one or more elevated lactacidemia incidences were compared with the 476 controls with normal lactatemia in a univariate and multivariate logistic regression analysis. Fasting patients had their blood drawn after at least a 30 min rest, with tourniquet use limited to immediately before venipuncture. Automated assays determined serum lactic acid (range 9-18 mg/dl), triglycerides (74-172 mg/dl), cholesterol (< 200 mg/dl), creatine phosphokinase (0-195 U/l), and aldolase (0.5-3.1 U/l) levels. Lipodistrophy syndrome was evaluated by physical examination, patients' self-assessment, dual-energy X-ray absorptiometry (DEXA), and bioelectric impedance assay, whereas osteopenia or osteonecrosis were confirmed by X-ray, mineral metabolism, and DEXA.
A total of 267 patients out of 743 had at least one episode of hyperlactatemia (mean value 24.7 ± 8.2, range 19-50 mg/dl), leading to a crude 35.9% frequency. Of the 267 individuals with hyperlactatemia, only 52 (19.5%) had two or more consecutive altered examinations, with a tendency to increase in 71.2% of cases. A grade 4 toxicity (levels > 39.6 mg/dl) was noticed once in five patients (1.9%). Comparing patients with one or more episode of altered lactatemia with controls, no major differences with regard to sex, age, risk of HIV infection, duration of seropositivity, disease stage, virological-immunological markers, and previous and present anti-HIV regimens, were shown. Neither was a relationship found between the above-mentioned parameters and repeated abnormal lactacidemia, or its grade 4 levels.
On the contrary, a longer duration of antiretroviral therapy and HAART was found in patients who developed hyperlactatemia versus controls (P < 0.004 and P < 0.003, respectively), whereas single-drug selection and duration of use, with particular attention to nucleoside analogues (NA), did not differ between groups. Among metabolic and bone/mineral abnormalities, a concurrent lipodystrophy syndrome (P < 0.006), elevated triglyceride (P < 0.02), creatine phosphokinase (P < 0.03), or aldolase (P < 0.0001) levels proved more frequent in patients with hyperlactatemia versus controls. Mild- to-moderate fatigue-weakness, and other non-specific symptoms possibly related to hyperlactatemia did not show differences in frequency and severity: 21% among patients with one or more episode of hyperlactatemia versus 25% among controls. Most of these signs and symptoms were undistinguishable from HIV-associated conditions, and involved only one patient with an occasional 40 mg/dl lactatemia.
After the introduction of HAART, abnormalities involving glucose and lipid metabolism, muscle, nerves, and bone became apparent and were probably related to NA-associated mitochondrial damage, potentially responsible for lactic acidosis, phosphocreatine depletion, and intracellular fat accumulation. These pathogenetic pathways seemed to be responsible for muscle wasting, lipoatrophy, weight loss, myalgia, fatigue, hyperlipidemia, altered glucose-insulin metabolism, elevated muscle enzyme levels, neuropathy, pancreatitis, hepatosteatosis, anaemia, and osteoporosis. Controlled data regarding the frequency, risk factors, and features of hyperlactatemia are still limited. Fourteen adults with symptomatic hyperlactatemia were identified during a 2-year survey (incidence 0.8% per year). A one-month study disclosed an 8.3% rate of hyperlactatemia among 880 patients with a moderate-to-severe (> 2.2 times) alteration corresponding to 1% of patients. In a 516 patient-year survey, John et al. described two cases of fulminant lactic acidosis, five patients with symptomatic hyperlactatemia, and a more frequent and chronic asymptomatic lactic acid increase in HAART-treated patients. A recent cross-sectional survey of 750 patients with two or more on-therapy lactic acid samples showed a 13.6% frequency of abnormalities, with women involved more frequently, and with didanosine doubling the hazard of hyperlactatemia. Abacavir and thymidine analogues seemed to be protective. Hyperlactatemia and mitochondrial dysfunction were found either as asymptomatic or symptomatic disorders, often associated with NA administration, as suggested by in-vitro studies. Symptomatic disease was reported more frequently from inpatients. Approximately 100 cases of an unexplained lactacidemia associated with acid-base disturbance and a 33-57% fatality rate was reported. Fatigue, tachycardia, weight loss, abdominal pain, paraesthesia, and dyspnoea may be the presentation, and the diagnosis of hyperlactatemia was confirmed by ultrastructural studies of end-organ mitochondria. Among symptomatic patients, hepatic alterations usually exist, and mortality is high: five out of 11 hospitalized patients reported by Coghlan et al. experienced fatal multi-organ failure.
When a severe metabolic acidosis is present, an aggressive supportive therapy and riboflavin-thiamine administration might be useful, together with the suspension of NA. The management of patients who have recovered from symptomatic hyperlactatemia is controversial, as is the need for the withdrawal of NA. An isolated laboratory finding is more frequent among asymptomatic outpatients. As NA are part of almost all HAART regimens, NA-mediated cumulative toxicity may be expected in many patients, although other factors probably contribute to make this toxicity evident. Carr et al. detected an association between asymptomatic hyperlactatemia, NA use, and osteoporosis. In our experience lactacidemia, although often asymptomatic, is more commonly observed than previously reported, and involved over one-third of patients. In our study, this abnormality was usually transient, and only 7% of 743 patients experienced two or more alterations during 6 months. No significant difference emerged between patients and controls as to numerous epidemiological, clinical, and therapeutic features, including selected NA. In previous studies, didanosine-stavudine played a major role, but lamivudine and other NA were also mentioned. Antiretroviral-mediated damage is expected to contribute to the pathogenesis of hyperlactatemia, although we did not demonstrate a correlation with any NA and its length of administration. A relationship with overall anti-HIV therapy duration (including HAART), and other emerging toxicity with related pathogenetic pathways (lipodystrophy, dyslipidemia, skeletal muscle damage), is suggested, whereas age, sex, and disease stage did not predict hyperlactatemia.
Hyperlactatemia associated with lipoatrophy, hyperlipidemia and hyperglycemia had already been noted and deserves investigation, because links between NA, prolonged HAART effects, and HIV itself may variably contribute. Hyperlactatemia was also considered to be a broad spectrum of abnormalities, from fulminant metabolic acidosis, to partly compensated lactate excess, and chronic-intermittent low-grade asymptomatic lactacidemia.
  icon paper stack View Older Articles   Back to Top   www.natap.org